Donate BTC or other Cryptocurrency
Your donation supports practical, accurate info about psychoactive
plants & drugs. We accept 9 cryptocurrencies. Contribute a bit today!
Flu-Like Muscle Aches
5-HTP
by EMS_sufferer
Citation:   EMS_sufferer. "Flu-Like Muscle Aches: An Experience with 5-HTP (exp103293)". Erowid.org. Dec 29, 2015. erowid.org/exp/103293

 
DOSE:
200 mg oral Tryptophan - 5-HTP (daily)

BODY WEIGHT: 150 lb


I used 5-HTP without any problem for a period of about 4-6 months. The last batch that I bought began causing symptoms of EMS [Eosinophilia-Myalgia syndrome], notably muscle pain, fatigue, and a low-grade fever. If I had continued using pills from this batch it could have gotten much, much worse. EMS is fatal in a few cases, but even if it only has a moderate impact, I'd be looking at years of chronic pain, weakness, and tons of other complications, including the degradation of my bones, cardiovascular system, and liver.

I don't believe it's specifically 5-HTP that causes this debilitating and painful syndrome, but a few contaminants that could be introduced during its synthesis, according to my research.

I wish somebody had told me to discontinue use immediately upon experiencing any symptoms such as muscle aches. I continued using 5-HTP (200 mg a night) for about a week after my first experience with muscle pain, and now, after not ingesting any 5-HTP for 5 days, I am still awaken in the middle of the night with flu-like muscle aches that I believe are caused by a mild version of this syndrome. Though uncertain, I believe discontinuing use should eventually clear up the problem (and indeed, this is the major means to treat symptoms of EMS). I certainly hope so.

At any rate, anything that 5-HTP is advertised to do, such as enhance mood, sleep, suppress appetite, etcetera, I should be able to attain via natural means, such as getting sunlight, meditating, and eating my veggies. It's not worth the possibility of getting EMS. I'll leave with this last bit of info from WebMD:

'Donít use 5-HTP until more is known. 5-HTP might be UNSAFE. Some people who have taken it have come down with eosinophilia-myalgia syndrome (EMS), a serious condition involving extreme muscle tenderness (myalgia) and blood abnormalities (eosinophilia). Some people think the EMS might be caused by an accidental ingredient (contaminant) in some 5-HTP products. But there is not enough scientific evidence to know if EMS is caused by 5-HTP, a contaminant, or some other factor. Until more is known, avoid taking 5-HTP.'

[http://answers.webmd.com/answers/1187283/what-is-5-HTP]

Exp Year: 2012ExpID: 103293
Gender: Male 
Age at time of experience: 26 
Published: Dec 29, 2015Views: 3,187
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Tryptophan - 5-HTP (196) : Alone (16), Health Problems (27)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults